MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS
Model Number 103696
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/19/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that on (b)(6) 2024, a continuous sound alarm occurred at home, and the patient apparently replaced the system controller with a backup one.On (b)(6) 2024, the patient visited the hospital, and when hospital staff connected the controller to a power module, a pump off alarm occurred.Currently the patient was hospitalized and connected to batteries.The patient was asymptomatic.Log file review was requested, and the data displayed 57 low speed advisory alarms and 63 pump stop events during the roughly 2-minute length of the log file history.Speed drops were as low as 0 rpm.These events were followed by driveline disconnects where the driveline was disconnected from the controller indicative of a controller change as mentioned.This type of behavior had been linked to potential issues with the percutaneous lead.These issues appeared to be occurring while the ventricular assist device (vad) was connected to batteries and/or power module.It was communicated on (b)(6) 2024 that the patient's pump was exchanged with a heartmate 3, and the pump and 1 system controller were to return for evaluation.It was communicated on 28may2024 that the reason for the pump exchange was a suspected short-to-shield.The cause of the alarm at home could not be identified, and no particular troubleshooting steps were performed.There was no damaged noted to the percutaneous lead, and no images were available.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported of pump stop events can be confirmed.The evaluation of the returned system controller serial number: (b)(6) revealed multiple damaged printed circuit board (pcb) components.As a result, the controller was not able to operate a test pump when received.The data contained in the log file retrieved from the controller was consistent with the damage confirmed during analysis, there were few entries where the controller was unsuccessfully attempting to start the pump.A log file provided by the customer was reviewed.The log file captured two minutes of data, from the time stamp of day 2145, 12 hours and 48 minutes to day 2145, 12 hours and 50 minutes.The log file was filled with events where the system controller was unsuccessfully attempting to start the pump.These events were accompanied by elevated power and pi values and low speed hazard and low flow hazard alarms.The last recorded entries revealed that the driveline was disconnected which appears consistent with the reported controller exchange.In conclusion, the data contained in the log files and the damaged drive circuit components appeared consistent with the compromised driveline confirmed during the pump evaluation.The device history records were reviewed and the records revealed the system controller was manufactured in accordance with manufacturing or qa specifications.Patient handbook rev.D, operating manual rev.F, instructions for use rev.B covers all alarms (visual and audible) on the system controller and what action should be performed when they do occur.Explanation of the pump power values is described in the operating manual rev.F and instructions for use rev.B.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER, US, EP
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key19488072
Report Number2916596-2024-03181
Device Sequence Number8583860
Product Code DSQ
UDI-Device Identifier00813024010630
UDI-Public(01)00813024010630(17)201031
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date10/31/2020
Device Model Number103696
Device Catalogue Number103696
Device Lot Number6272767
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/19/2024
Supplement Date Received by Manufacturer09/10/2024
Initial Report FDA Received Date06/07/2024
Supplement Report FDA Received Date09/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/19/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age50 YR
Patient SexMale
Patient Weight55 KG